Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 418, NWS Albuquerque, NM

August 27, 2017Harding County, Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 27, 2017, 8:43 PM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 8:43 PM MDT (02:43 UTC)
Expired
Aug 27, 2017, 9:30 PM MDT
In force
47 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 130 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 8:52 PM MDTHAIL 1.53 S Amistad, NM
Aug 27, 9:07 PM MDTHAIL 13 Ssw Amistad, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1915 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS55 KABQ 280243
SVRABQ
NMC021-037-059-280330-
/O.NEW.KABQ.SV.W.0418.170828T0243Z-170828T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
843 PM MDT SUN AUG 27 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  East central Harding County in northeastern New Mexico...
  Northeastern Quay County in east central New Mexico...
  Southeastern Union County in northeastern New Mexico...

* Until 930 PM MDT.

* At 842 PM MDT, a severe thunderstorm was located over Amistad,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Amistad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

To report severe weather, contact the National Weather Service 
office in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3565 10348 3596 10324 3594 10304 3561 10304
TIME...MOT...LOC 0242Z 015DEG 15KT 3589 10317 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
2 follow-up statements
650 
WWUS55 KABQ 280303
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
903 PM MDT SUN AUG 27 2017

NMC021-037-059-280330-
/O.CON.KABQ.SV.W.0418.000000T0000Z-170828T0330Z/
Harding-Quay-Union-
903 PM MDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR EAST CENTRAL HARDING...NORTHEASTERN QUAY AND SOUTHEASTERN UNION
COUNTIES...

At 903 PM MDT, a severe thunderstorm was located 8 miles southwest of
Amistad, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of east
central Harding...northeastern Quay and southeastern Union Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact the National Weather Service office 
in Albuquerque at 1.888.386.7637.

&&

LAT...LON 3565 10348 3589 10329 3585 10304 3561 10304
TIME...MOT...LOC 0303Z 023DEG 15KT 3581 10323 

HAIL...1.00IN
WIND...60MPH
 
$$

Shoemake
922 
WWUS55 KABQ 280329
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
929 PM MDT SUN AUG 27 2017

NMC021-037-059-280339-
/O.EXP.KABQ.SV.W.0418.000000T0000Z-170828T0330Z/
Harding-Quay-Union-
929 PM MDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HARDING...
NORTHEASTERN QUAY AND SOUTHEASTERN UNION COUNTIES WILL EXPIRE AT 930
PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3565 10348 3589 10329 3585 10304 3561 10304
TIME...MOT...LOC 0329Z 015DEG 15KT 3572 10326 

$$

Shoemake

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 5:53 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 27, 5:53 PM MDT, 2 hours 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
553 PM MDT Sun Aug 27 2017

.AVIATION...
00Z TAF CYCLE

Isolated to scattered showers and thunderstorms continue to drift to
the south southwest over New Mexico. While much of this activity is
expected to diminish after dark, a cold front will sag into the north
central to eastern parts of the state tonight, potentially
reinvigorating showers/storms. Gusty downburst winds will be the
primary aviation hazard with this activity, but small hail and brief
downpours reducing ceiling/visibility will also be possible. Into
Monday, storms are expected to favor the central mountain chain of
New Mexico and the Continental Divide.

52

&&

.PREV DISCUSSION...316 PM MDT Sun Aug 27 2017...
.SYNOPSIS...
Thunderstorms will continue to move off the mountains to the
southwest and out over the lower elevations this evening. Relatively
dry low levels will make gusts outflow winds common. A backdoor
front will bring some additional low level moisture from the east
overnight, resulting in a slight uptick in thunderstorms Monday
and Tuesday afternoons and evenings. The exception will be across
eastern New Mexico where a stable airmass behind the front will keep
storms from developing. A drying trend is expected Wednesday and
Thursday with only isolated thunderstorms across the higher
elevations of the northwest third of the state Wednesday and across
the higher elevations areawide Thursday. Temperatures will remain
near seasonal average for late August.

&&

.DISCUSSION...
Upper level high centered over the Great Basin this afternoon. North
to northeasterly flow around the high center will steer afternoon
and evening storms to the south and southwest through Tuesday.
Meanwhile at the surface, a backdoor front/boundary across nern NM
will move west and southwestward through central and western areas
this evening and overnight. This feature will infuse some low level
Gulf moisture to the state, resulting in an uptick in storms for
Monday and Tuesday. Models agree that the center of the upper high
shifts southeastward over AZ Wednesday, changing the flow aloft over
NM to more nely and advecting more dry air aloft into the state.
Isolated afternoon and evening convection will favor the higher
terrain of the northwest third or so of the state Wednesday.

Thunderstorms return to the central mountain chain Thursday as sely
low level flow brings in some Gulf moisture and sets up a convergence
zone. GFS and ECWMF agree that a weak upper level trough will push
ewd through the Intermountain west Wednesday night into Thursday.
This feature forces the Four Corners high to redevelop over/near
northern CA Thursday night and Friday, allowing a backdoor front to
move into eastern NM late-day Friday or Friday night. One would
expect an uptick in storms with this pattern but the models send the
upper high back sewd to near the Four Corners as early as Saturday as
a deep closed low moves into the Gulf of Alaska. At any rate, good
agreement between the operational models and ensemble members
suggests below average crops of afternoon and evening convection
Wednesday through next weekend.

As a side note: the much stronger than average Aleutian Low in the
eastern Bering Sea and Gulf of Alaska could make for an interesting
September/fall with stronger and more frequent than average backdoor
fronts for NM as clipper troughs dive southeastward through central
Canada and then through the Northern and Central Plains states.

33

&&

.FIRE WEATHER...
Showers and storms have been slightly more active so far today over
the northern and western high terrain. A few cells were noted over
the Northeast Highlands/Plains as of this writing, where they were
absent on Saturday. All activity was moving from northeast to
southwest, and should continue to do so tonight.

A cold front is still scheduled to enter northeast and north central
New Mexico this afternoon, initially enhancing convection there, then
along it's path tonight as it continues to push south and westward.
The front and/or associated convection will result in an east wind
into the Rio Grande Valley. RH recoveries tonight will be good in
the west and excellent across the east.

The enhanced low level moisture behind the front will lead to a more
active day on Monday, especially over much of the central mountain
chain and northwest mountains Monday afternoon, and between the
central mountain chain and Continental Divide in the evening. Highs
Monday will trend a few degrees cooler than today in the central and
east with a corresponding increase in humidities, although
temperatures and humidities change little far west. Vent rates Monday
generally good to excellent with some locally fair to poor rates
over and near the mountains north of Interstate 40.

High pressure aloft will wander around the UT area until late this
week before drifting to the northwest and potentially permitting a
stronger disturbance to impact New Mexico at week's end. Thereafter
the upper high center meanders back toward New Mexico as a tropical
disturbance slinks northwestward along the Baja Ca coast, but the
GFS isn't inspiring much confidence as it's been inconsistent from
run to run. Tuesday through Friday moisture will be recycled with
convection favoring the western and northern high terrain. Storm
motion remains generally northeast to southwest. Vent rates diminish
with widespread poor rates Thursday and Friday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 27, 3:24 AM MDT, 17 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
324 AM MDT Sun Aug 27 2017

NMZ501>540-281100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
324 AM MDT Sun Aug 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Isolated to scattered showers and thunderstorms in and around the
high terrain this afternoon may produce brief strong wind gusts and
localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A back door frontal boundary will increase the coverage of showers
and storms Monday and Tuesday. A few storms may produce strong wind
gusts and localized heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUYER

In the hours before

Special weather statement, Aug 27, 3:55 PM MDT, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
355 PM MDT SUN AUG 27 2017

NMZ532-272230-
Eastern San Miguel County-
355 PM MDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL COUNTY
UNTIL 430 PM MDT...

At 354 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Solano, or 19 miles west of Mosquero, moving
southwest at 20 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central San
Miguel County.

&&

LAT...LON 3552 10437 3567 10450 3572 10442 3573 10437
      3575 10438 3579 10433 3578 10425 3568 10415
TIME...MOT...LOC 2154Z 052DEG 19KT 3571 10429

50
Special weather statement, Aug 27, 4:18 PM MDT, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
418 PM MDT SUN AUG 27 2017

NMZ519-272245-
Middle Rio Grande Valley/Albuquerque Metro Area-
418 PM MDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 445 PM
MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm over
southeastern Albuquerque, moving west and southwest at 8 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Albuquerque, Corrales, Los Ranchos De Albuquerque, Paradise Hills,
South Valley, North Valley, Isleta Pueblo and Alameda.

This includes the following highways...
 Interstate 40 between Mile Markers 152 and 166.
 Interstate 25 between Mile Markers 209 and 233.

&&

LAT...LON 3520 10651 3491 10651 3489 10675 3521 10675
TIME...MOT...LOC 2217Z 052DEG 49KT 3504 10661

50
Special weather statement, Aug 27, 4:32 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
432 PM MDT SUN AUG 27 2017

NMZ532-272300-
Eastern San Miguel County-
432 PM MDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SAN MIGUEL COUNTY
UNTIL 500 PM MDT...

At 431 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Conchas Dam, or 21 miles southwest of Mosquero, moving
south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Conchas Dam, Conchas, Conchas Lake State Park and Bell Ranch.

&&

LAT...LON 3558 10430 3561 10408 3536 10397 3532 10430
TIME...MOT...LOC 2231Z 349DEG 10KT 3552 10418

50

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 9:47 PM MDTSpecial Weather StatementABQQuay28 min
Aug 27, 10:15 PM MDTSpecial Weather StatementABQQuay30 min
Aug 27, 10:44 PM MDTSpecial Weather StatementABQCurry31 min
Aug 28, 12:03 AM MDTSpecial Weather StatementABQCurry, De Baca, Roosevelt27 min
Aug 28, 1:00 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 28, 1:15 PM MDTSpecial Weather StatementABQSanta Fe30 min
Aug 28, 1:28 PM MDTSevere Thunderstorm WarningABQMora, Taos32 min
Aug 28, 2:28 PM MDTSevere Thunderstorm WarningABQMora, San Miguel, Santa Fe30 min
Aug 28, 4:17 PM MDTSpecial Weather StatementABQSan Miguel28 min
Aug 28, 4:47 PM MDTAreal Flood AdvisoryABQSan Miguel118 min
Aug 28, 5:04 PM MDTAreal Flood AdvisoryABQMora116 min
Aug 28, 5:13 PM MDTSevere Thunderstorm WarningABQSocorro47 min
Aug 28, 5:50 PM MDTSevere Thunderstorm WarningABQHarding, Mora21 min
Aug 28, 5:56 PM MDTSpecial Weather StatementABQSan Miguel19 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.